FDA Warns Azithromycin “Z-pack” Antibiotics Could Be Deadly

    Comments:  | Leave A Comment

    Azithromycin, a commonly-prescribed antibiotic, may trigger a potentially deadly irregular heart rhythm for some patients, the Food and Drug Administration (FDA) warned Tuesday.

    The antibiotic that’s sold as Zithromax, Zmax or sometimes referred to as a “Z-Pack” is prescribed to treat bacterial infections such as bronchitis, pneumonia, or ear infections.

    Read: Are You At Risk Of Getting Heart Disease?

    The FDA is warning the public that the pills can cause abnormal changes in the heart’s electrical activity that may lead to a fatal heart rhythm. Not everyone is at risk. Patients with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or those who use  certain drugs to treat abnormal heart rhythms, or arrhythmias face the greatest risk.

    “Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA said in its March 12th update.

    1 2 Next page »

    Tags: » »

    Comments

    blog comments powered by Disqus
    Follow

    Get every new post delivered to your Inbox.

    Join 4,497 other followers